Top News

LETTER TO THE EDITOR: Heed the drug warnings

Letter to the Editor
Letter to the Editor

The RCMP was wise to issue a warning about fentanyl (Vanguard; June 6, 2018). However, “seizures” are not likely caused by fentanyl. Anecdotes from folk who “admitted to using the drug” is not scientific evidence. Drug users have no idea what they are taking. Neither do dealers. So police are left in the dark – they rarely have access to toxicology reports. Autopsies are infrequent in Nova Scotia. “Warnings” may worsen dangers.

Drug users need to be wary of fentanyl – which kills users by slowing breathing until the heart stops. That is a fentanyl overdose: not a “seizure.” A fentanyl (and opioid) overdose can be reversed with Naloxone when a person is unresponsive. A person who answers questions about drugs that they think they took is conscious, so Naloxone probably was not needed. And it’s unlikely that RCMP/paramedics were exposed to fentanyl – there is no evidence it was in that home, other than a statement by a person who admitted to being intoxicated.

Which brings us back to “seizures” which kill too many drug users? Warnings need to outline the dangers of Ativan. Ativan is a commonly-abused drug that is everywhere in southwestern Nova Scotia – often legally prescribed. Yet this drug serves no medical purpose and should never be prescribed according to the BC Centre on Substance Use.

Ironically, “seizures” are common for people who stop using Ativan and alcohol. And the neurological reaction worsens every time they stop. A vicious cycle of using/stopping/using fosters a neurological “kindling effect” that builds to seizures, coma and death. That danger is real.

The RCMP is correct that fentanyl is often mixed with other drugs. Autopsy results from British Columbia have uncovered that the drug most fatally mixed with fentanyl is -– alcohol.

Tri-County drug users need to hear that warning.

Dr. Brian Reid,

A Member of the Canadian Society of Addiction Medicine

Recent Stories